Open Access
Translator Disclaimer
2013 Radial Toeplitz Operators on the Unit Ball and Slowly Oscillating Sequences
Sergei M. Grudsky, Egor A. Maximenko, Nikolai L. Vasilevski
Commun. Math. Anal. 14(2): 77-94 (2013).

Abstract

In the paper we deal with Toeplitz operators acting on the Bergman space $\mathcal{A}^2(\mathbb{B}^n)$ of square integrable analytic functions on the unit ball $\mathbb{B}^n$ in $\mathbb{C}^n$. A bounded linear operator acting on the space $\mathcal{A}^2(\mathbb{B}^n)$ is called radial if it commutes with unitary changes of variables. Zhou, Chen, and Dong [9] showed that every radial operator $S$ is diagonal with respect to the standard orthonormal monomial basis $(e_\alpha)_{\alpha\in\mathbb{N}^n}$. Extending their result we prove that the corresponding eigenvalues depend only on the length of multi-index $\alpha$, i.e. there exists a bounded sequence $(\lambda_k)_{k=0}^\infty$ of complex numbers such that $Se_\alpha=\lambda_{|\alpha|}e_\alpha$. Toeplitz operator is known to be radial if and only if its generating symbol $g$ is a radial function, i.e., there exists a function $a$, defined on $[0,1]$, such that $g(z)=a(|z|)$ for almost all $z\in\mathbb{B}^n$. In this case $T_g e_\alpha = \gamma_{n,a}(|\alpha|)e_\alpha$, where the eigenvalue sequence $\bigl(\gamma_{n,a}(k)\bigr)_{k=0}^\infty$ is given by \[ \gamma_{n,a}(k) =2(k+n)\int_0^1 a(r)\,r^{2k+2n-1}\,dr =(k+n)\int_0^1 a(\sqrt{r})\,r^{k+n-1}\,dr. \] Denote by $\Gamma_n$ the set $\{\gamma_{n,a}\colon a\in L^\infty([0,1])\}$. By a result of Suárez [8], the $C^\ast$-algebra generated by $\Gamma_1$ coincides with the closure of $\Gamma_1$ in $\ell^\infty$ and is equal to the closure of $d_1$ in $\ell^\infty$, where $d_1$ consists of all bounded sequences $x=(x_k)_{k=0}^\infty$ such that \[ \sup_{k\ge0}\,\Bigl((k+1)\,|x_{k+1}-x_k|\Bigr) \lt +\infty. \] We show that the $C^\ast$-algebra generated by $\Gamma_n$ does not actually depend on $n$, and coincides with the set of all bounded sequences $(x_k)_{k=0}^\infty$ that are slowly oscillating in the following sense: $|x_j-x_k|$ tends to $0$ uniformly as $\frac{j+1}{k+1}\to1$ or, in other words, the function $x\colon\{0,1,2,\ldots\}\to\mathbb{C}$ is uniformly continuous with respect to the distance $\rho(j,k)=|\ln(j+1)-\ln(k+1)|$. At the same time we give an example of a complex-valued function $a\in L^1([0,1],r\,dr)$ such that its eigenvalue sequence $\gamma_{n,a}$ is bounded but is not slowly oscillating in the indicated sense. This, in particular, implies that a bounded Toeplitz operator having unbounded defining symbol does not necessarily belong to the $C^*$-algebra generated by Toeplitz operators with bounded defining symbols.

Citation

Download Citation

Sergei M. Grudsky. Egor A. Maximenko. Nikolai L. Vasilevski. "Radial Toeplitz Operators on the Unit Ball and Slowly Oscillating Sequences." Commun. Math. Anal. 14 (2) 77 - 94, 2013.

Information

Published: 2013
First available in Project Euclid: 20 December 2012

zbMATH: 1275.47058
MathSciNet: MR3011521

Subjects:
Primary: 47B35
Secondary: 32A36, 44A60

Keywords: Bergman space , Radial Toeplitz operator , slowly oscillating sequence , unit ball

Rights: Copyright © 2013 Mathematical Research Publishers

JOURNAL ARTICLE
18 PAGES


SHARE
Vol.14 • No. 2 • 2013
Back to Top